Tags

Type your tag names separated by a space and hit enter

Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia and/or Dystonia in Patients With Major Depressive Disorder: Part 1.
J Psychiatr Pract. 2015 Sep; 21(5):359-69.JP

Abstract

This series of columns has 2 main goals: (1) to explain the use of class warnings by the US Food and Drug Administration and (2) to increase clinicians' awareness of movement disorders that may occur in patients being treated with antipsychotic medications and why it is appropriate and good practice to refrain from immediately assuming the diagnosis is tardive dyskinesia/dystonia (TD). This first column in the series will focus on the second goal, which will then serve as a case example for the first goal. Clinicians should refrain from jumping to a diagnosis of TD because a host of other causes need to be ruled out first before inferring iatrogenic causation. The causal relationship between chronic treatment with dopamine antagonists and TD is based on pharmacoepidemiology (ie, the prevalence of such movement disorders is higher in individuals receiving chronic treatment with such agents than in a control group). There is nothing pathognomonic about movement disorders, nor is there any test that can currently prove a drug caused a movement disorder in a specific individual. Another goal of this series is to describe the types of research that would be needed to establish whether a specific agent has a meaningful risk of causing TD. In this first column of the series, we present the case of a patient who developed orofacial dyskinesia while being treated with aripiprazole. In this case, the movement disorder was prematurely called TD, which led to a malpractice lawsuit. This case highlights a number of key questions clinicians are likely to encounter in day-to-day practice. We then review data concerning the historical background, incidence, prevalence, and risk factors for 2 movement disorders, TD and spontaneous dyskinesia. Subsequent columns in this series will review: (1) unique aspects of the psychopharmacology of aripiprazole, (2) the limited and inconsistent data in the literature concerning the causal relationship between aripiprazole and TD, (3) the use of class warnings by the US Food and Drug Administration, which are automatically applied to a drug if it belongs to a specific therapeutic or pharmacological class unless the manufacturer provides convincing data that it does not warrant such a class label, and (4) the types of prohibitively expensive studies that would be needed to determine whether a meaningful causal relationship between aripiprazole and TD exists.

Authors+Show Affiliations

PRESKORN, FLYNN, and MACALUSO: Department of Psychiatry, University of Kansas School of Medicine-Wichita, Wichita, KS.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Review

Language

eng

PubMed ID

26348804

Citation

Preskorn, Sheldon, et al. "Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia And/or Dystonia in Patients With Major Depressive Disorder: Part 1." Journal of Psychiatric Practice, vol. 21, no. 5, 2015, pp. 359-69.
Preskorn S, Flynn A, Macaluso M. Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia and/or Dystonia in Patients With Major Depressive Disorder: Part 1. J Psychiatr Pract. 2015;21(5):359-69.
Preskorn, S., Flynn, A., & Macaluso, M. (2015). Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia and/or Dystonia in Patients With Major Depressive Disorder: Part 1. Journal of Psychiatric Practice, 21(5), 359-69. https://doi.org/10.1097/PRA.0000000000000101
Preskorn S, Flynn A, Macaluso M. Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia And/or Dystonia in Patients With Major Depressive Disorder: Part 1. J Psychiatr Pract. 2015;21(5):359-69. PubMed PMID: 26348804.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia and/or Dystonia in Patients With Major Depressive Disorder: Part 1. AU - Preskorn,Sheldon, AU - Flynn,Alexandra, AU - Macaluso,Matthew, PY - 2015/9/9/entrez PY - 2015/9/9/pubmed PY - 2016/6/18/medline SP - 359 EP - 69 JF - Journal of psychiatric practice JO - J Psychiatr Pract VL - 21 IS - 5 N2 - This series of columns has 2 main goals: (1) to explain the use of class warnings by the US Food and Drug Administration and (2) to increase clinicians' awareness of movement disorders that may occur in patients being treated with antipsychotic medications and why it is appropriate and good practice to refrain from immediately assuming the diagnosis is tardive dyskinesia/dystonia (TD). This first column in the series will focus on the second goal, which will then serve as a case example for the first goal. Clinicians should refrain from jumping to a diagnosis of TD because a host of other causes need to be ruled out first before inferring iatrogenic causation. The causal relationship between chronic treatment with dopamine antagonists and TD is based on pharmacoepidemiology (ie, the prevalence of such movement disorders is higher in individuals receiving chronic treatment with such agents than in a control group). There is nothing pathognomonic about movement disorders, nor is there any test that can currently prove a drug caused a movement disorder in a specific individual. Another goal of this series is to describe the types of research that would be needed to establish whether a specific agent has a meaningful risk of causing TD. In this first column of the series, we present the case of a patient who developed orofacial dyskinesia while being treated with aripiprazole. In this case, the movement disorder was prematurely called TD, which led to a malpractice lawsuit. This case highlights a number of key questions clinicians are likely to encounter in day-to-day practice. We then review data concerning the historical background, incidence, prevalence, and risk factors for 2 movement disorders, TD and spontaneous dyskinesia. Subsequent columns in this series will review: (1) unique aspects of the psychopharmacology of aripiprazole, (2) the limited and inconsistent data in the literature concerning the causal relationship between aripiprazole and TD, (3) the use of class warnings by the US Food and Drug Administration, which are automatically applied to a drug if it belongs to a specific therapeutic or pharmacological class unless the manufacturer provides convincing data that it does not warrant such a class label, and (4) the types of prohibitively expensive studies that would be needed to determine whether a meaningful causal relationship between aripiprazole and TD exists. SN - 1538-1145 UR - https://www.unboundmedicine.com/medline/citation/26348804/Determining_Whether_a_Definitive_Causal_Relationship_Exists_Between_Aripiprazole_and_Tardive_Dyskinesia_and/or_Dystonia_in_Patients_With_Major_Depressive_Disorder:_Part_1_ L2 - http://dx.doi.org/10.1097/PRA.0000000000000101 DB - PRIME DP - Unbound Medicine ER -